On low-dimensional faces that high-dimensional polytopes must have


We prove that every five-dimensional polytope has a two-dimensional face which is a triangle or a quadrilateral. We state and discuss the following conjecture: For every integerk≥1 there is an integer f(k) such that everyd-polytope,d≥f(k), has ak-dimensional face which is either a simplex or combinatorially isomorphic to thek-dimensional cube.

We give some related results concerning facet-forming polytopes and tilings. For example, sharpening a result of Schulte [25] we prove that there is no face to face tiling of ℝ5 with crosspolytopes.

This is a preview of subscription content, access via your institution.


  1. [1]

    M. Bayer: The extendedf-vector for 4-polytopes,J. Combin. Th. Ser. A,44 (1987), 141–151.

    Google Scholar 

  2. [2]

    D. Barnette: A simple 4-dimensional nonfacet,Israel J. Math.,7 (1969), 16–20.

    Google Scholar 

  3. [3]

    D. Barnette: A proof of the lower bound conjecture for convex polytopes,Pacific J. Math.,46 (1973), 349–254.

    Google Scholar 

  4. [4]

    D. Barnette: Nonfacets for shellable spheres,Israel J. Math.,35 (1980), 286–288.

    Google Scholar 

  5. [5]

    M. Bayer, andL. Billera: Generalized Dehn-Sommerville relations for polytopes, spheres and Eulerian partially ordered sets,Invent. Math.,79 (1985), 143–157.

    Google Scholar 

  6. [6]

    L. Billera, andK. Magurn: Balanced subdivisions and enumeration in balanced spheres,Discrete and Computational Geometry,2 (1987), 297–317.

    Google Scholar 

  7. [7]

    G. Blind, andR. Blind: Über die minimalan Seitenzahlen von Polytopen ohne dreieckige 2-Seiten,Monastsh. Math.,98 (1984), 179–184.

    Google Scholar 

  8. [8]

    A. Brøndsted:An Introduction to Convex Polytopes, Graduate text in Mathematics no. 90, Springer-Verlag, New York,1980

    Google Scholar 

  9. [9]

    V. Chvatal: On certain polytopes associated with graphs,J. Combin. Th. Ser. B,18 (1975), 138–154.

    Google Scholar 

  10. [10]

    H. S. M. Coxeter:Regular Polytopes, Macmillan, London and New York,1948.

    Google Scholar 

  11. [11]

    L.Danzer: private communications.

  12. [12]

    P. J. Federico:Descartes on Polyhedra, Springer-Verlag, New York,1982.

    Google Scholar 

  13. [13]

    S. Hansen: A Generalization of a theorem of Sylvester on the lines determined by a finite point set,Math. Scan.,16 (1965), 175–180.

    Google Scholar 

  14. [14]

    M.Gromov: Hyperbolic groups, inEssays in Group Theory, S. Gersten (ed.) 75–264, Springer Verlag, 1987.

  15. [15]

    B. Grünbaum:Convex Polytopes, Wiley, Interscience, New York,1967.

    Google Scholar 

  16. [16]

    G. Kalai: Rigidity and the lower bound theorem 1,Invent. Math.,88 (1987), 125–151.

    Google Scholar 

  17. [17]

    G. Kalai: A new basis of polytopes,J. Combin. Th. Ser. A.,49 (1988), 191–209.

    Google Scholar 

  18. [18]

    Y. Kupitz: An open problem,Ann. Discr. Math.,20 (1984), 338.

    Google Scholar 

  19. [19]

    C. Lee: The associahedron and triangulations ofn-gons,Europ. J. Combin.,10 (1989), 551–560.

    Google Scholar 

  20. [20]

    P. McMullen: On Zonotopes,Trans Amer. Math. Soc.,159 (1971), 559–570.

    Google Scholar 

  21. [21]

    P. McMullen, andG. C. Shephard:Convex Polytopes and the Upper Bound Theorem, Cambridge Univ. Press, London,1971.

    Google Scholar 

  22. [22]

    M. A. Perles, G. C. Shephard: Facets and nonfacets of convex polytopes,Acta Math.,119 (1967), 113–145.

    Google Scholar 

  23. [23]

    E. Schulte: Nontiles and nonfacets for the Euclidean space, spherical complexes and convex polytopes,J. reine angew. Math.,352 (1984), 161–183.

    Google Scholar 

  24. [24]

    E. Schulte: The existence of nontiles and nonfacets in three dimensions,J. Combin. Th. Ser. A.,38 (1985), 75–81.

    Google Scholar 

  25. [25]

    R. Stanley: Balanced Cohen-Macaulay complexes,Trans. Amer. Math. Soc.,249 (1979), 139–157.

    Google Scholar 

  26. [26]

    R. Stanley: Generalizedh-vectors, intersection homology of toric varieties, and related results,Advanced Studies in Pure Mathematics 11, M. Nagata and H. Matsumura (eds.), 187–214, Kinukuniya Company Ltd., Tokyo,1987.

    Google Scholar 

  27. [27]

    V. V. Nikulin: Classification of arithmetic groups generated by reflections in Lobachevskii spaces,Izv. Akad. Nauk SSSR, Ser. Mat.,45 (1981), 113–142.

    Google Scholar 

  28. [28]

    V. V. Nikulin: Discrete reflection groups in Lobachevskii spaces and algebraic surfaces,Proc. Int. Cong. of Math., Berkeley,1986 Vol I. 654–671.

    Google Scholar 

  29. [29]

    A. G. Khovanskii: Hyperplane sections of polyhedra, toroidal manifolds, and discrete groups in Lobachevskii space,Funktsionalnyi Analiz i Ego Prilozheniya,20 (1986), 50–61.

    Google Scholar 

  30. [30]

    G.Blind, and R.Blind: Convex polytopes without triangular faces,Israel J. Math., to appear.

Download references

Author information



Additional information

Supported in part by a BSF Grant and by I.H.E.S, Bures-Sur-Yvette.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kalai, G. On low-dimensional faces that high-dimensional polytopes must have. Combinatorica 10, 271–280 (1990). https://doi.org/10.1007/BF02122781

Download citation

AMS subject classification (1980)

  • 52 A 25
  • 52 A 20